Alert archive / Hawaii / Small Craft Advisories in 2018

Small Craft Advisory 13, NWS Honolulu, HI

April 4, 2018

NWS Honolulu, HI issued this small craft advisory at Apr 4, 2018, 3:28 AM HST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 4, 2018, 3:28 AM HST (13:28 UTC)
Expired
Apr 4, 2018, 4:23 PM HST
In force
13 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

429 
WHHW70 PHFO 041328
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
328 AM HST Wed Apr 4 2018


PHZ110-111-113-050230-
/O.NEW.PHFO.SC.Y.0013.180404T1328Z-180405T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-
328 AM HST Wed Apr 4 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a Small Craft
Advisory, which is in effect until 6 PM HST this evening.

* Winds and Seas...Southwest winds 15 to 25 kt. Seas 5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
1 follow-up statement
695 
WHHW70 PHFO 050223
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
Issued by National Weather Service SAN FRANCISCO CA
423 PM HST Wed Apr 4 2018

PHZ110-111-113-050330-
/O.CAN.PHFO.SC.Y.0013.000000T0000Z-180405T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-
423 PM HST Wed Apr 4 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Small
Craft Advisory.

Winds have dropped below small craft criteria thresholds.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Apr 4, 3:23 AM HST, 5 minutes earlier.

Area forecast discussion, Apr 4, 3:23 AM HST, 5 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
323 AM HST Wed Apr 4 2018

.SYNOPSIS...
An upper level disturbance passing overhead will bring the
potential for heavy rainfall and isolated thunderstorms to the
western end of the state today. Periods of unsettled weather
along with humid conditions are expected to continue through
Thursday as a front approaches from the west. The front will then
move slowly down the island chain Thursday night and Friday,
before stalling out over the central or eastern islands over the
weekend into early next week. Trade winds and less humid weather
will build back in behind the front, with trades expected to
become established across the entire state by the weekend. Periods
of unsettled weather will continue through early next week with
the frontal remnants remaining over the islands. The brunt of the
shower activity is expected to transition over to windward and
mauka areas, but some of the showers will spread leeward as well.

&&

.DISCUSSION...
Currently at the surface, a 1005 mb low is located around 200
miles northwest of Kauai, with another 1001 mb low located around
600 miles west-northwest of Kauai. Infrared satellite imagery
shows mostly cloudy skies in most areas early this morning, with
radar imagery showing scattered showers expanding over and to the
southwest of the islands in the increasing southwesterly boundary
layer flow. Main short term concern revolves around the potential
for heavy rainfall and thunder today.

Today,
Model solutions are in good agreement showing the low northwest
of Kauai tracking quickly northeastward and well to the north of
the state overnight today. As the low passes by to the north of
the state it will drag a convergent band of clouds and showers
eastward and into the western islands. The airmass will remain
very moist, with precipitable water values between 1.75 and 2.00
inches. The moist airmass in combination with the approaching
convergent band and some weak upper level energy moving overhead
is expected to keep scattered to numerous showers moving into the
smaller islands through the morning, with some diurnal disruption
expected this afternoon.

Some of the rainfall could be heavy at times, across Kauai and
Oahu, and if bands of rain begin train over the same locations,
flooding could occur. As a result, will keep the Flash Flood
Watch in tact through 6 PM this evening. Additionally, with an
upper level disturbance moving over the western islands, a rumble
of thunder can't be ruled out through the day. A thunderstorm or
two will also be possible across the Big Island as a result of
daytime heating.

Tonight and Thursday,
The secondary low currently around 600 miles west-northwest of
Kauai, will pass by well to the north of the state tonight, with
a trailing cold front then slowly approaching the state from the
northwest, possibly reaching Kauai late Thursday afternoon. A deep
moist convergent southwesterly flow will continue to funnel
scattered to numerous showers across the islands through the
period, and some locally heavy downpours can't be ruled out.
Additionally, daytime heating may result in an isolated
thunderstorm or two developing over the Big Island Thursday
afternoon.

Thursday night through Tuesday,
Quite a tricky forecast as the model solutions have not shown a
great deal of continuity or run to run consistency, and as a
result confidence in the longer term periods remains low. The main
forecast challenge will be the location where a stalled out
frontal boundary will reside through the long term period and
whether or not it will waver north and south as upper level
impulses move overhead. Both models have trended more progressive
with the frontal boundary shifting southward down the island chain
Thursday night and Friday bringing a return of trade winds in its
wake, but differ on whether the frontal boundary will lift back
northward over the weekend into early next week. The ECMWF keeps
the boundary hung up over the Big Island over the weekend through
early next week, suggesting the wettest weather would reside over
windward sections of Maui and the Big Island. The GFS on the
other hand, shifts the boundary back northward into the central
islands Friday night and Saturday, with the boundary then
lingering in this vicinity through early next week. This would
result in a rather wet period for all of the smaller islands
Saturday through Tuesday, particularly windward and mauka areas.
Given the continued differences in the models, will make some
minor adjustments where there is good agreement, and try to
minimize potential forecast error where larger differences reside.

&&

.AVIATION...
Some low ceilings this morning will bring tempo MVFR and isol IFR
as low pressure moves north of Kauai and Oahu. Showers and low
clouds will accompany the low, and a mountain obscuration AIRMET
is in place for Kauai, Oahu and Maui County. Breezy south to
southwest flow will continue today with some exposed terminals
experiencing strong gusty winds. Heavy showers and isolated
thunderstorms remain possible through today for the western half
of the state. Isolated thunderstorms will also be possible this
afternoon on the Big Island.

&&

.MARINE...
Winds will reach Small Craft Advisory (SCA) threshold over waters
around Kauai and Oahu today as a low passes by the western end of
the island chain. An SCA is now in effect through this afternoon
for Kauai northwest waters, Kauai windward waters and for the
Kauai channel. Otherwise, we expect winds to remain below SCA
criteria into this weekend. A slight chance of thunderstorms and
heavy rain is forecast for the western waters today as the low
passes by.

A small northwest swell is expected to arrive today and continue
through Thursday, then gradually subside on Friday. Surf along
north and west facing shores will remain below advisory levels.
Choppy, short period surf is expected along most south facing
shores Wednesday due to the southwest winds. A small, but long
period south swell is forecast to arrive early Friday.

A new moderate north-northwest swell arriving late Friday will
likely increase surf along most north and west facing shores of
the smaller islands from Friday night into Saturday. This swell
will slowly subside from late Saturday through Sunday. Surf is
expected to reach the High Surf Advisory (HSA) criteria along
most north and west facing shores of the smaller islands early
next week due to a large northwest swell arriving early Monday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this afternoon for Niihau-Kauai-Oahu.

Wind Advisory until 6 PM HST this evening for Big Island Summits.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Channel.

&&

DISCUSSION...Jelsema
AVIATION...Morrison
MARINE...Powell

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:58 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Apr 3, 9:04 PM HSTWind AdvisoryHFOHawaii19 hr

Nearby

Small Craft Advisories in Hawaii, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.